Don't stop asking questions!

Vicki M Health Guide
  • I was first diagnosed with Diabetes in 2002. I had a medical plan at an HMO at the time, and the doctor looked at my blood work and immediately prescribed insulin. Well I am a bit of a needlephobe, so I refused to get the prescriptions filled and thought to myself that I will just change my diet and lifestyle and I will work through it that way. Having been a big chick all my life and having a family history of diabetes was not helping me much.

     

    A year later after changing healthcare plans, I met with my Doctor who told me I was a type II diabetic. I was expecting to hear this and I said to him, I am not taking insulin. Then came the shocker. He said, Of course you are not taking insulin. If you did you would run the risk of being Hypoglycemic and that is dangerous. He then explained that I needed to work through finding a way to get my blood cells to accept the insulin my body makes. This was a revelation because my phobia to needles prevented me from following Doctor's orders and probably saved my life. 

    Add This Infographic to Your Website or Blog With This Code:

     

    Over the past several years, we've worked through a couple of medications and finally I have one that works. I have been on Metformin (Glucophage) since 2004 and in the beginning I was also on Actos. DO NOT take Actos for any length of time if you begin to notice weight gain. I was originally on 15mg and it did not appear to do anything to help my A1C levels, so it was increased to 30mg. At this point, I started to notice a little edema in my feet but chalked that up to my lazy lifestyle and the edema would dissipate somewhat if I got up and walked around. I had also noticed a weight gain, not overly significant (remember I am a big chick) but enough to notice. Then when I had shown a small amount of improvement in my A1C, my dosage was upped to 45mg. At this point I started having pain in my joints and a sudden weight gain of almost 25 lbs. SUBSTANTIAL! I thought, Gee this is bad cause I have been good on my diet. If I am going to gain 25lbs, I want to at least enjoy all the chocolate cake it took to get there! I also started to notice that from time to time I would have a little angina which is not something I had ever experienced before.

     

    I am not a person who generally researches the medicines I am on, but at that point I looked Actos up and was shocked to learn that the first side effect is weight gain! If type II diabetes is mainly a product of being overweight who needs a drug with weight gain as a side effect!!

     

    **Note: You can also see a posting from Dave Mendosa here http://www.healthcentral.com/diabetes/c/17/10213/actos-black-box/

    regarding Actos that is pretty frightening. It references Actos and the possibility of Congestive Heart Failure. While I was not diagnosed with CHF, the edema could have been a sign of the beginnings? I will have to ask my doctor!

     

    So I called my dr and told him I was discontinuing the drug immediately. He had me come in and then put me on 2mgs Amaryl. The first 11 lbs I had gained came off real quickly. But it took me months to shed the last 20lbs and then only after increasing the Amaryl to 4mgs.

  •  

    Add This Infographic to Your Website or Blog With This Code:

    I am fortunate to have a physician I can talk to, ask questions. I now ask LOTS of questions, and sometimes the same question more than once. My last visit and bloodwork came back with an A1C of 6.6. Far from the 8.6 I started with. My Doctor says if I keep to this level (combination watching the diet, exercise and the current medication regime of 4mgs amaryl, 1000mgs metformin, 1000mgs fish oil 3 times a day, baby aspirin, and a multivitamin) I shouldn't experience any harm to my organs from the diabetes. My goal is to get to the point where I can reduce the medication.

     

    Well, that's my story (the readers digest version) I would love to hear from others who have had similar experiences.

     

    Vicki M  

Published On: June 10, 2007